Experts have issued guidance highlighting the potential dangers of crushing pills to make them easier to swallow.
Sarah was following instructions from a care home nurse
Sarah Fairclough, 38, crushed heart pills for her grandmother, Harriet, and put them in her cup of tea to make it easier for her to take them.
A nurse in the home Harriet had stayed in said that was the way they had been given there.
Sarah, from Sutton, in London, says: "I had always been very close to my grandmother. In some ways she was like a second mother to me.
"As she got older her health worsened, she had a stroke and also had some heart problems.
"Although she was fiercely independent, she reluctantly admitted at the age of 81 that she could no longer manage on her own and went to live in a care home.
"But she was never really happy there. Every time I went to see her, she begged me to take her home for a holiday. Eventually, the home agreed that she could stay with me for a week.
"When I picked her up from the home I was shocked at how she had deteriorated.
"She complained of feeling sick and dizzy every morning and also said that her chest pains were getting worse.
'Had I done something wrong?'
"I talked to the nurse who said that nan was on the strongest dose of heart drug there was, and, because she couldn't swallow her tablets very well, they were crushing them between two teaspoons and putting them in her tea every morning.
"Naturally, I did the same and never thought to question whether there might be anything wrong with doing this.
"After a few days, she became very ill and her chest pains so bad that we had to take her to casualty in the middle of the night.
"She had a massive heart attack and later died. I felt devastated. Had it been something I had done wrong?
"I went to talk to the doctor and he questioned me about my nan's care, and in particular her medication.
"I showed him her tablets and explained what I had been doing to help her swallow them.
"He said that these pills should never be crushed and that she would have been receiving a huge dose of medication, which is why she felt ill in the morning and then for the rest of the day and night she would have had no drug to protect her heart.
"Although he said I wasn't to blame, I still feel guilty and still cry when I think about the needless way my nan died.
"I just wish someone had warned me about tablet crushing, I hope this never happens to anyone else's Gran.
"It still tears me apart and, whatever anyone says, I will always blame myself."